I bruise easily. Why might this be? Is something lacking in my diet, or is there another kind of problem?
A. Older people commonly notice bruises without any identifiable reason. It's almost always related to the tiny blood vessels in the outer layer of skin becoming more fragile. Usually there is not much you can do to change that situation. There are some medications that make the skin and blood vessels more fragile like oral corticosteroids (prednisone, dexamethasone, or prednisolone). Aspirin and other medications that interfere with blood clotting can make bruises larger and more noticeable.
On rare occasions, vitamin and mineral deficiencies can cause skin bruising. The most famous is scurvy due to vitamin C deficiency. Bruising also can be a manifestation of zinc deficiency or vitamin B deficiencies. If you are concerned about your diet, or if you have a condition that may reduce your ability to absorb nutrients, talk to your doctor. Also, make sure to differentiate bruises from other red or purple spots on the skin. If the spots are just on the lower legs, and not on the arms, or the spots are painful, other diagnoses need to be considered, such as a vasculitis (inflamed blood vessels). These are also reasons to contact your doctor.
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.